Touching Fentanyl — Or Overdose Victims — Won't Cause First Responders Harm
Officials from the St. Louis County Police Department want the public and the region’s law enforcement to know touching the synthetic opioid fentanyl won’t get them high or overdose.
Such myths could put overdose victims at risk, since emergency responders may be hesitant to touch or treat them.
In recent months, several police reports and media outlets have recounted stories of law enforcement officers getting high or sick after responding to overdose victims and getting fentanyl powder on their hands.
“’If we’re believing in the myths, it creates a level of fear, so people are less likely to come into contact with someone who might be experiencing an opioid overdose,” said Melody Quinn, the opioid prevention initiative detective at the St. Louis County Police Department. She spoke to law enforcement professionals earlier this week at the National Council on Alcoholism and Drug Abuse in Olivette.
Unlike heroin, fentanyl is a man-made opioid. It’s cheap to make and incredibly potent, which means it’s highly profitable for manufacturers and easy to smuggle into the country from manufacturing centers in China and other countries.
A drug user who buys opioids on the street will usually not be able to know how much of fentanyl the drugs contain. That puts people at a much higher risk of an overdose. Health officials have blamed the opioid for the skyrocketing rate of overdose deaths.
In unincorporated St. Louis County alone, 88 percent of the 306 overdose fatalities in 2018 were attributed in part to the synthetic opioid, Quinn said.
Quinn has given such presentations to hundreds of law enforcement members. She understands why the myths have spread, she said. Fentanyl’s potency makes it seem mystical and dangerous.
Additionally, cancer patients are sometimes given fentanyl patches to put on their skin to deal with treatment-related pain in hospitals, furthering the assumption that it’s easily absorbed into the body. But those patches are used for hours at a time, Quinn said, and don’t prove that touching fentanyl powder is dangerous.
Touching fentanyl or its even-more-potent analogs such as carfentanil won’t result in an overdose, Quinn said. Unless a person is coating their finger in powder and sticking it in their eye, nose or mouth, a person won’t get high.
“You would need to get it into your mucous membranes, ingest it or inject it for it to have that kind of effect,” she said.
During the presentation at NCADA, Quinn also told the audience breathing the air around fentanyl isn’t dangerous, and that contrary to belief, the opioid will respond to the overdose-reversal drug naloxone.
Quinn isn’t the first person in St. Louis to attempt to bust the passive-exposure fentanyl myth. Missouri Network for Opiate Reform and Recovery Founder Chad Sabora held a handful of the substance in his bare hand in a Facebook video posted last year to prove it’s safe to handle.
“What scares me is that if we don’t dispel these rumors, kids will be left to die,” Sabora said in the video. “An officer or first responder will show up on the scene, they will believe it’s fentanyl there, and they will not attempt to save that person’s life because of these fears.”
Follow Sarah on Twitter: @petit_smudge
Send questions and comments about this story to firstname.lastname@example.org